How Long Will Severe Bleeding With Depo-Provera Last?

Summary: Depo Provera is a hormonal birth control shot that is well known for causing breakthrough bleeding. In some cases it can be severe. It generally takes four to six months for the drug to work it’s way out of your system. The bleeding may last this entire time but the severity generally starts to diminish earlier.

Dear Curtis: I got a Depo-Provera shot about three months ago. I’m a first-time user. Everything was fine until about a month later when I began spotting. At first it was light. But now, three months out the bleeding is heavy and continuous. It’s even causing me to get thrush because the bleeding is so intense which makes it hard to stay clean. Also, I’m experiencing severe cramping and anxiety because of this. As well as it really affecting my personal relationship with my long-time boyfriend.

I realize you have already answered a question about how long it takes Depo to wear off fertility-wise. But I was wondering how long it might take for the side effects of Depo to wear off and if that timeline is any different?

Thanks for the question and I’m sorry you are having so many problems with the Depo shot. I wish I could say it’s a drug I haven’t had problems with before. But any type of hormonal birth control option – as you are keenly aware of – comes with a number of possible side effects. From weight gain to breakthrough bleeding.

Now, after what you’ve told me there are a number of factors to consider. But, at the heart of the problem is that no matter the medication each and every person responds differently. With that being said I can give you some general timelines.

How Long Depo Provera Is In Your System

Seeing as you got the shot about three months ago the drug may actually stay in your system from 120 days to 200 days out. Now, how long will your experience this breakthrough bleeding? Again, each and every patient responds differently. The most important thing for you to know is that once the drug is in your system studies have shown this is how long it may take for the blood levels to become undetectable.

Since you’re already about 90 days into treatment I would expect another month – at least – of symptoms. It may even last longer. Worst case scenario is that you have two or three months left to go.

However, I would expect the intensity of the bleeding to start going down. You will likely still have some spotting along the way.

Make Sure to Talk to Your Doctor

Also, have you discussed this issue with your doctor? I think he would likely agree that this is due to the Depo. But when you have this kind of bleeding it’s important to rule out other causes as well.

With that being said, I agree that it is very likely the Depo. In fact, it takes about 3 or 4 weeks for Depo to reach peak levels in your blood. Which, just happened to coincide with the onset of your symptoms.

As always, I hope my input was valuable to you.

As an aside, my wife suffered with issues with hormonal birth control as well. I will be addressing some of these issues and options that women do have in their place. So please check back often.

Comments

  1. Sarah says:

    I hate the depo shot, ive been bleeding since last wednesday and it driving me crazy, me and my partner are trying to conceive and its making everything so hard!

  2. claire adams says:

    Please help, Im Claire, Im 25 and I keep bleeding this has got to be the 4th time in like 3 mont hs, I get my Injections on time, its just keeps happening and sometimes its so heavy?

  3. mary says:

    I have been bleeding now for 20 days. I hate the Depo. I am getting married in 3 months and all i have read is that the women who are going through the same thing as I have been bleeding for well over 3 months. This is awful. Wish I had done more research and reading on this shot before getting it. ugh :(

  4. Samantha says:

    i’m 22years old. I just had my first depo shot 2weeks ago. I just had got my period the day befor i got the shot. i been bleeding since. The doctor had put my on estrogen. how ever you spell it. HE said to take it for 14days and my bleeding should stop. I’ve only been taking the pills for a couple days now. And to be honest seems like it’s getting worse. I wish my doctor would of informed me that thhis could happen. The way they made it sound is if i bleed for more than a week to come back and get a 2nd shot and it should stop. well my doc jsut had a baby and hasnt been in.. so the doctor whio gave me the pills ive never seen before. so i’m jus t wondering should i continue to take the pills.. is there anything that can help stop the bleeding.. My usual periods only last 3days and are very light.. I havent bled this much since i had my 2nd daugther threw a c-section.. I dont know what to do

  5. Tasha says:

    Hi. I have been on the depo shot for six months now and about a week after being on the shot I started spotting and beacme heavy and light again none stop for the whole six months I was to go back for the 3rd shot last month but decided not to go but I’m still bleeding. I want to know how long will this go on and why.

Trackbacks

  1. [...] effects. For example, weight gain and headaches are not uncommon. I’ve also written before about issues with breakthrough bleeding with Depo. Not to mention you won’t have your period while on Depo. For many women this is a deal [...]

Speak Your Mind

*